Muscle symptoms and creatine phosphokinase elevations in patients receiving raltegravir in clinical practice: Results from the SCOLTA project long-term surveillance

Giordano Madeddu, Giuseppe V L De Socio, Elena Ricci, Tiziana Quirino, Giancarlo Orofino, Laura Carenzi, Marco Franzetti, Giustino Parruti, Canio Martinelli, Francesca Vichi, Giovanni Penco, Chiara Dentone, Benedetto Maurizio Celesia, Paolo Maggi, Raffaella Libertone, Paola Bagella, Antonio Di Biagio, Paolo Bonfanti

Research output: Contribution to journalArticlepeer-review

Abstract

Muscle alterations ranging from asymptomatic creatine phosphokinase (CPK) increases to rhabdomyolysis and central nervous system (CNS) symptoms have been reported in patients receiving raltegravir. Muscle symptoms and CPK increases were investigated in a cohort of HIV-infected patients receiving raltegravir-based antiretroviral therapy, and possible associated predictors were evaluated. The SCOLTA Project is a prospective, observational, multicentre study created to assess the incidence of adverse events in patients receiving new antiretroviral drugs in clinical practice. In total, 496 HIV-infected patients were enrolled [333 (67.1%) male]. CDC stage was C in 196 patients (39.5%). Mean age at enrolment was 45.9 ± 9.3 years. Median follow-up was 21 months. Twenty-six patients (5.2%) reported muscle symptoms (16 muscle pain and 17 weakness; 7 had both). Of 342 patients with normal baseline CPK values, 72 (21.1%) had a CPK increase. Seven patients (1.4%) discontinued raltegravir because of muscular events (three for muscle pain/weakness and four CPK increases). No cases of rhabdomyolysis were observed. Patients with muscle symptoms were more frequently receiving in their regimen than those not receiving atazanavir (P = 0.04) and were more likely to also report CNS symptoms (P <0.0001). Significant predictors of muscle symptoms were CNS symptoms and use of atazanavir. Female sex was associated with a reduced risk of CPK increase. In conclusion, muscle symptoms and CPK elevations occurred frequently and caused most discontinuations due to adverse events. Their monitoring in patients receiving raltegravir should be considered, especially when co-administered with atazanavir or when CNS symptoms are also present.

Original languageEnglish
Pages (from-to)289-294
Number of pages6
JournalInternational Journal of Antimicrobial Agents
Volume45
Issue number3
DOIs
Publication statusPublished - 2015

Keywords

  • Creatine phosphokinase elevations
  • Muscle symptoms
  • Raltegravir

ASJC Scopus subject areas

  • Microbiology (medical)
  • Infectious Diseases
  • Pharmacology (medical)
  • Medicine(all)

Fingerprint Dive into the research topics of 'Muscle symptoms and creatine phosphokinase elevations in patients receiving raltegravir in clinical practice: Results from the SCOLTA project long-term surveillance'. Together they form a unique fingerprint.

Cite this